Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Embedding problems and open subgroups


Authors: David Harbater and Katherine Stevenson
Journal: Proc. Amer. Math. Soc. 139 (2011), 1141-1154
MSC (2010): Primary 14G17, 14H30, 20E18; Secondary 12E30, 14G32, 20F34
DOI: https://doi.org/10.1090/S0002-9939-2010-10776-1
Published electronically: November 17, 2010
MathSciNet review: 2748409
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the properties of the fundamental group of an affine curve over an algebraically closed field of characteristic $ p$ from the point of view of embedding problems. In characteristic zero the fundamental group is free, but in characteristic $ p$ it is not even $ \omega$-free. In this paper we show that it is ``almost $ \omega$-free'' in the sense that each finite embedding problem has a proper solution when restricted to some open subgroup. We also prove that embedding problems can always be properly solved over the given curve if suitably many additional branch points are allowed in locations that can be specified arbitrarily; this strengthens a result of the first author.


References [Enhancements On Off] (What's this?)

  • [Bo] I. Bouw. Construction of covers in positive characteristic via degeneration. Proc. Amer. Math. Soc. 137 (2009), no. 10, 3169-3176. MR 2515387 (2010g:14036)
  • [Do] A. Douady. Détermination d'un groupe de Galois. C. R. Acad. Sci. Paris 258 (1964), 5305-5308. MR 0162796 (29:100)
  • [FJ] M. Fried, M. Jarden. ``Field Arithmetic'', second edition. Ergebnisse Math. series, 11, Springer-Verlag, 2000. MR 2102046 (2005k:12003)
  • [EGA III.1] A. Grothendieck. ``Éléments de géométrie algébrique'' (EGA), Volume III, Part 1. Publ. Math. IHES, 11, 1961. MR 0217085 (36:177c)
  • [GM] A. Grothendieck, J.P. Murre. ``The tame fundamental group of a formal neighborhood of a divisor with normal crossings on a scheme''. Lecture Notes in Mathematics, 208, Springer-Verlag, 1971. MR 0316453 (47:5000)
  • [SGA1] A. Grothendieck. ``Revêtements étales et groupe fondamental'' (SGA 1). Lecture Notes in Mathematics, 224, Springer-Verlag, Berlin-Heidelberg-New York, 1971. MR 0354651 (50:7129)
  • [GS] R. Guralnick, K. F. Stevenson. Prescribing ramification. Arithmetic fundamental groups and noncommutative algebra, Proc. Sympos. Pure Math., 70, Amer. Math. Soc., Providence, RI, 2002, 387-406. MR 1935415 (2003i:14031)
  • [Ha80] D. Harbater. Moduli of p-covers of curves, Communications in Algebra 8 (1980), 1095-1122. MR 579791 (82f:14010)
  • [Ha94] D. Harbater. Abhyankar's conjecture on Galois groups over curves. Inventiones Math. 117 (1994), 1-25. MR 1269423 (95i:14029)
  • [Ha95] D. Harbater. Fundamental groups and embedding problems in characteristic p. In Recent Developments in the Inverse Galois Problem (M. Fried et al., eds.), AMS Contemporary Mathematics Series, 186, 1995, 353-369. MR 1352282 (97b:14035)
  • [Ha99] D. Harbater. Embedding problems and adding branch points, in ``Aspects of Galois Theory'', London Mathematical Society Lecture Note series, 256, Cambridge University Press, 1999, 119-143. MR 1708604 (2000f:14042)
  • [Ha03a] D. Harbater. Abhyankar's conjecture and embedding problems, Crelle's Journal, 559 (2003), 1-24. MR 1989642 (2004g:14031)
  • [Ha03b] D. Harbater. Patching and Galois theory. In Galois Groups and Fundamental Groups (L. Schneps, ed.), MSRI Publications series, 41, 2003, Cambridge University Press, 313-424. MR 2012220 (2004j:14030)
  • [Ht] R. Hartshorne. ``Algebraic geometry''. Graduate Texts in Mathematics, 52, Springer-Verlag, 1977. MR 0463157 (57:3116)
  • [Iw] K. Iwasawa. On solvable exensions of algebraic number fields. Annals of Math. (2) 58 (1953), 548-572. MR 0059314 (15:509d)
  • [Ja] M. Jarden. On free profinite groups of uncountable rank. In Recent Developments in the Inverse Galois Problem (M. Fried et al., eds.), AMS Contemporary Mathematics Series, 186, 1995, 371-383. MR 1352283 (96g:12003)
  • [Ku08] M. Kumar, Fundamental groups in positive characteristic, J. Algebra 319 (2008), no. 12, 5178-5207. MR 2423823 (2009k:14043)
  • [Ku09] M. Kumar, The fundamental group of affine curves in positive characteristic, 2009 manuscript, available at arXiv:0903.4472.
  • [Na] M. Nagata. ``Local rings''. Interscience, 1962. MR 0155856 (27:5790)
  • [Po] F. Pop. Étale Galois covers of affine smooth curves. The geometric case of a conjecture of Shafarevich. On Abhyankar's conjecture. Inventiones Math. 120 (1995), 555-578. MR 1334484 (96k:14011)
  • [Os] B. Osserman. Linear series and the existence of branched covers. Compos. Math. 144 (2008), no. 1, 89-106. MR 2388557 (2009b:14056)
  • [Pr] R. Pries. Wildly ramified covers with large genus. J. Number Theory 119 (2006), no. 2, 194-209. MR 2250044 (2007c:14023)
  • [Ra] M. Raynaud. Revêtements de la droite affine en caractéristique $ p > 0$ et conjecture d'Abhyankar. Inventiones Math. 116 (1994), 425-462. MR 1253200 (94m:14034)
  • [RiZa] L. Ribes, P. Zalesskii, Profinite groups, Springer-Verlag, 2000. MR 1775104 (2001k:20060)
  • [Se73] J.-P. Serre. ``Cohomologie Galoisienne'', 4th ed., Lecture Notes in Math., 5, Springer, 1973. MR 0404227 (53:8030)
  • [Se90] J.-P. Serre. Construction de revêtements étales de la droite affine en caractéristique $ p$. C. R. Acad. Sci. Paris 311 (1990), 341-346. MR 1071640 (92b:14008)
  • [Ta] A. Tamagawa. Finiteness of isomorphism classes of curves in positive characteristic with prescribed fundamental groups. J. Algebraic Geom. 13 (2004), no. 4, 675-724. MR 2073193 (2005c:14032)
  • [Za] O. Zariski. On the purity of the branch locus of algebraic functions. Proc. Nat. Acad. Sci. U.S.A. 44 (1958), 791-796. MR 0095846 (20:2344)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14G17, 14H30, 20E18, 12E30, 14G32, 20F34

Retrieve articles in all journals with MSC (2010): 14G17, 14H30, 20E18, 12E30, 14G32, 20F34


Additional Information

David Harbater
Affiliation: Department of Mathematics, University of Pennsylvania, Philadelphia, Pennsylvania 19104-6395
Email: harbater@math.upenn.edu

Katherine Stevenson
Affiliation: Department of Mathematics, California State University, Northridge, California 91330
Email: katherine.stevenson@csun.edu

DOI: https://doi.org/10.1090/S0002-9939-2010-10776-1
Keywords: Fundamental group, affine curve, characteristic $p$, embedding problem, omega-free
Received by editor(s): December 6, 2009
Published electronically: November 17, 2010
Additional Notes: The first author was supported in part by NSF grant DMS-0901164.
The second author was supported in part by NSF grant IIS-0534984
Communicated by: Ted Chinburg
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society